Drug alert Readers’ alert: drug side-effects: Seriously ill after taking anthrax pills

After a prostate biopsy, I was told to take a course of six ciprofloxacin tablets. Immediately after the fourth one, I was so ill with uncontrollable shaking fits, a lack of energy and internal problems that I stopped taking them. When I reported these side-effects to the hospital consultant, he would not accept that the cause of my extreme discomfort was the ciprofloxacin – which it most certainly was.


According to Bryan Hubbard’s book Secrets of the Drug Industry, ciprofloxacin is for the treatment of anthrax. It was used without adequate testing in America after the terrorist attack on the World Trade Center. Hubbard writes that the side-effects can be alarming – and I can confirm this. He also reports that, within days, over one-fifth of the people in Florida given the drug reported side-effects that ruined their lives.


How is it that this proven evil antibiotic can be prescribed in Britain to overcome the problems that could arise after a prostate biopsy? Beware! – K.J. Whitehead, Surrey


WDDTY replies: After a prostate biopsy, the patient is usually given antibiotics to prevent infection. Ciprofloxacin (Cipro) is an antibacterial approved for use in people exposed to the inhaled form of anthrax. In these cases, the risks of taking the drug, argues the FDA, outweigh the side-effects because of the seriousness of the disease. But, in the absence of anthrax exposure, the risks may well outweigh the benefits.


Among the numerous side-effects of Cipro are dizziness, confusion, tremors, hallucinations, depression, increased risk of seizures, an allergic reaction (difficulty breathing; closing of the throat; swelling of the lips, tongue or face; hives), pain, inflammation, tendon rupture, severe tissue inflammation of the colon and an increased sensitivity of the skin to sunlight.

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend